Algebraic & Geometric Topology

Contact surgery and supporting open books

Russell Avdek

Full-text: Open access

Abstract

Let ( M , ξ ) be a contact 3–manifold. We present two new algorithms, the first of which converts an open book ( Σ , Φ ) supporting ( M , ξ ) with connected binding into a contact surgery diagram. The second turns a contact surgery diagram for ( M , ξ ) into a supporting open book decomposition. These constructions lead to a refinement of a result of Ding and Geiges [Math. Proc. Cambridge Philos. Soc. 136 (2004) 583–598], which states that every such ( M , ξ ) may be obtained by contact surgery from ( S 3 , ξ std ) , as well as bounds on the support norm and genus (Etnyre and Ozbagci [Trans. Amer. Math. Soc. 360 (2008) 3133–3151]) of contact manifolds obtained by surgery in terms of classical link data. We then introduce Kirby moves called ribbon moves, which use mapping class relations to modify contact surgery diagrams. Any two surgery diagrams of the same contact 3–manifold are related by a sequence of Legendrian isotopies and ribbon moves. As most of our results are computational in nature, a number of examples are analyzed.

Article information

Source
Algebr. Geom. Topol., Volume 13, Number 3 (2013), 1613-1660.

Dates
Received: 22 October 2012
Accepted: 18 January 2013
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715594

Digital Object Identifier
doi:10.2140/agt.2013.13.1613

Mathematical Reviews number (MathSciNet)
MR3071137

Zentralblatt MATH identifier
1275.57035

Subjects
Primary: 57R17: Symplectic and contact topology
Secondary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Keywords
contact structure contact surgery open book

Citation

Avdek, Russell. Contact surgery and supporting open books. Algebr. Geom. Topol. 13 (2013), no. 3, 1613--1660. doi:10.2140/agt.2013.13.1613. https://projecteuclid.org/euclid.agt/1513715594


Export citation

References

  • S Akbulut, B Ozbagci, Lefschetz fibrations on compact Stein surfaces, Geom. Topol. 5 (2001) 319–334
  • J W Alexander II, A lemma on systems of knotted curves, Nat. Acad. Proc. 9 (1923) 93–95
  • M F Ar\ikan, On the support genus of a contact structure, J. Gökova Geom. Topol. GGT 1 (2007) 92–115
  • J S Calcut, Torelli actions and smooth structures on 4-manifolds, PhD thesis, University of Maryland (2004)
  • S Çelik Onaran, Invariants of Legendrian knots from open book decompositions, Int. Math. Res. Not. 2010 (2010) 1831–1859
  • F Ding, H Geiges, Symplectic fillability of tight contact structures on torus bundles, Algebr. Geom. Topol. 1 (2001) 153–172
  • F Ding, H Geiges, A Legendrian surgery presentation of contact 3-manifolds, Math. Proc. Cambridge Philos. Soc. 136 (2004) 583–598
  • F Ding, H Geiges, Handle moves in contact surgery diagrams, J. Topol. 2 (2009) 105–122
  • F Ding, H Geiges, A I Stipsicz, Lutz twist and contact surgery, Asian J. Math. 9 (2005) 57–64
  • J B Etnyre, Planar open book decompositions and contact structures, Int. Math. Res. Not. 2004 (2004) 4255–4267
  • J B Etnyre, Legendrian and transversal knots, from: “Handbook of knot theory”, (W Menasco, M Thistlethwaite, editors), Elsevier B. V., Amsterdam (2005) 105–185
  • J B Etnyre, Lectures on open book decompositions and contact structures, from: “Floer homology, gauge theory, and low-dimensional topology”, (D A Ellwood, P S Ozsváth, A I Stipsicz, Z Szabó, editors), Clay Math. Proc. 5, Amer. Math. Soc., Providence, RI (2006) 103–141
  • J B Etnyre, K Honda, Knots and contact geometry, I: torus knots and the figure eight knot, J. Symplectic Geom. 1 (2001) 63–120
  • J B Etnyre, B Ozbagci, Invariants of contact structures from open books, Trans. Amer. Math. Soc. 360 (2008) 3133–3151
  • R Fenn, C Rourke, On Kirby's calculus of links, Topology 18 (1979) 1–15
  • H Geiges, An introduction to contact topology, Cambridge Studies in Advanced Mathematics 109, Cambridge Univ. Press (2008)
  • H Geiges, Contact structures and geometric topology, from: “Global differential geometry”, Springer Proc. Math. 17, Springer, Berlin (2012) 463–489
  • E Giroux, Convexité en topologie de contact, Comment. Math. Helv. 66 (1991) 637–677
  • E Giroux, Géométrie de contact: de la dimension trois vers les dimensions supérieures, from: “Proceedings of the International Congress of Mathematicians, Vol. II”, (T Li, editor), Higher Ed. Press, Beijing (2002) 405–414
  • R E Gompf, Handlebody construction of Stein surfaces, Ann. of Math. 148 (1998) 619–693
  • N Goodman, Overtwisted open books from sobering arcs, Algebr. Geom. Topol. 5 (2005) 1173–1195
  • K Honda, On the classification of tight contact structures, I, Geom. Topol. 4 (2000) 309–368
  • K Honda, W H Kazez, G Matić, Right-veering diffeomorphisms of compact surfaces with boundary, Invent. Math. 169 (2007) 427–449
  • D S Kèlkat, Knot theory and the Casson invariant in the Artin presentation theory, Fundam. Prikl. Mat. 11 (2005) 119–126
  • R Kirby, A calculus for framed links in $S\sp{3}$, Invent. Math. 45 (1978) 35–56
  • Y Li, J Wang, The support genus of certain Legendrian knots
  • W B R Lickorish, A representation of orientable combinatorial $3$-manifolds, Ann. of Math. 76 (1962) 531–540
  • W B R Lickorish, A finite set of generators for the homeotopy group of a $2$-manifold, Proc. Cambridge Philos. Soc. 60 (1964) 769–778
  • K Niederkrüger, C Wendl, Weak symplectic fillings and holomorphic curves, Ann. Sci. Éc. Norm. Supér. 44 (2011) 801–853
  • B Ozbagci, Contact handle decompositions, Topology Appl. 158 (2011) 718–727
  • B Ozbagci, A I Stipsicz, Surgery on contact 3-manifolds and Stein surfaces, Bolyai Society Mathematical Studies 13, Springer, Berlin (2004)
  • P Ozsváth, A Stipsicz, Z Szabó, Planar open books and Floer homology, Int. Math. Res. Not. 2005 (2005) 3385–3401
  • O Plamenevskaya, Contact structures with distinct Heegaard Floer invariants, Math. Res. Lett. 11 (2004) 547–561
  • A I Stipsicz, Surgery diagrams and open book decompositions of contact 3-manifolds, Acta Math. Hungar. 108 (2005) 71–86
  • W P Thurston, H E Winkelnkemper, On the existence of contact forms, Proc. Amer. Math. Soc. 52 (1975) 345–347
  • A Wand, Mapping class group relations, Stein fillings, and planar open book decompositions, J. Topol. 5 (2012) 1–14
  • A Weinstein, Contact surgery and symplectic handlebodies, Hokkaido Math. J. 20 (1991) 241–251
  • C Wendl, A hierarchy of local symplectic filling obstructions for contact 3-manifolds